Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Midland/Odessa, TX

April 19, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2004, 3:27 PM MDT for Lea County, New Mexico. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2004, 3:27 PM MDT (21:27 UTC)
Expired
Apr 19, 2004, 4:15 PM MDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 3:30 PM MDTHAIL 0.885 Ne Lovington, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 192127
SVRMAF
NMC025-192215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM MDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 415 PM MDT

* AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHEAST OF LOVINGTON...AND MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  RURAL EASTERN LEA COUNTY.

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3215 10360 3211 10310 3317 10306 3321 10328

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:58 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 19, 1:58 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT MON APR 19 2004

.SHORT TERM...
LATEST SFC OBS SHOW LOW LVL MSTR SLOW TO MIX E THIS AFTERNOON...W
50+ SFC DEWPTS AS FAR W AS KATS/KCNM.  THIS AM/S CLOUD COVER
CONTINUES TO ERODE W-E...TO BE REPLACED BY DEVELOPING CU FIELD AND
STRONG AFTERNOON HEATING.  MEANWHILE...WV IMAGERY/MODELS ADVERTISE
PLENTY OF IMPULSES IN THE FLOW...KEEPING CONVECTION GOING IN SRN
ZONES.  WILL LEAVE IN A SLIGHT CHANCE OF CONVECTION THIS EVENING...
BUT DRAG CHANCES FURTHER W IN LIEU OF MODELS UNDERESTIMATING LOW LVL
MSTR.  THESE STORMS SHOULD CONTINUE INTO THE EVENING...SUPPORTED BY
PROGGED H85 LLJ.  FCST SOUNDINGS SHOW EXCELLENT VERT SHEAR STARTING
AT AROUND 00Z...AND WILL MENTION SVR OVR THE NRN PERMIAN BASIN WHERE
PBL MSTR CONVERGENCE IS PROGGED TO BE OPTIMAL.  PAST RUNS/MODEL
INITIALIZATIONS SUGGEST STAYING ON THE WARMER SIDE OF GUIDANCE ON
TEMPS.

.LONG TERM...
BROADENING CYCLONIC FLOW UNDERWAY TUES AS SHRTWV TROF PASSES ACRS NRN
NM INTO SRN PLAINS. ASSOCD SFC LOW AND ATTENDANT TROF WILL MOVE E
WITH INCREASED 7H FLOW. SUBSIDENT REGION ASSOCD WITH CROSS MTN FLOW
EARLY TUES WILL WANE THRU THE DAY BUT STILL ENUF TO KEEP WINDS UP
ACRS THE MTNS AND ADJACENT PLAINS. THERMAL RIDGE TO MOVE E WITH TROF
SETTING UP WARM/DRY LOW LEVEL PATTERN ACRS PB. NW SFC WINDS BY WED AM
AS VERY WEAK COLD FRONT TRIES TO FOLLOW PASSING SHRTWV TROF.
MEANWHILE STRONG SHRTWV TROF DIVES IN CYCLONIC FLOW SERVING TO
SHARPEN CURVATURE AND REORGANIZE SFC TROF/DRYLINE FARTHER W THURSDAY.
AVN PROBABLY TOO FAR E WITH DRYLINE...ESPECIALLY ACRS FAR S AND MAY
ADD SLIGHT CHC POPS. MID LEVEL FLOW WILL CONTINUE TO SHARPEN AS GFS
CONTINUES TO DIG TROF FARTHER S. MSTR MAY ATTEMPT TO COME W THURSDAY
EVENING BUT WOULD BE SHORT-LIVED AS FORCING FROM EWD MVG SFC LOW WILL
EVENTUALLY OVERWHELM DIURNAL TENDENCIES. MID LEVEL TROF REMAINS
PROGRESSIVE FRI PM WITH SIGNIFICANT FROPA FOLLOWING IN ITS WAKE.
DECENT MSL PRESSURE GRADIENT PROGGED FRI EVE WITH NOTABLY COOLER 85H
TEMPS (10C COOLER) SAT AM. WARMING TREND COMMENCES SUNDAY AS RETURN
SE FLOW DEVELOPS FAVORING ISOLD POPS MTNS IF ANYWHERE. BY MONDAY GFS
SENDS ANOTHER COLD FRONT S THRU W TX WITH NW FLOW ALOFT PER RIDGING
ACRS WRN U.S..

&&

.FIRE WEATHER...
SUSTAINED WARM/DRY AND OCCASIONALLY BREEZY/WINDY CONDITIONS ARE
EXPECTED THROUGH THURSDAY...ESPECIALLY MTNS. STRENGTHENING CYCLONIC
FLOW ARND 10000 FT WILL PROVIDE FOR AN EASTWARD POSITION OF THE
DRYLINE WITH DOWNSLOPE WINDS MOST AREAS. FUEL REPORTS ACROSS THE GDP
RANGER DISTRICT INDICATE SCATTERED PATCHES OF SIGNIFICANT GREEN-UP...
ESPECIALLY N ASPECTS. HOWEVER WITH NEAR RED FLAG CONDITIONS ACROSS
FIRE ZONE 112 TODAY...DRYING OF FUELS WILL OCCUR WITH POOR RECOVERY
TONIGHT. 10000 FT WINDS ARE FORECAST TO BE AROUND 30 MPH WITH 18000
FT WINDS NEAR 50 MPH TUES...FAVORING WINDS ABOVE 20 MPH WITH SOME
GUSTS TO 40 MPH IN GDP MTNS. THEREFORE A WATCH WILL BE ISSUED FOR
ZONE 112 ON TUES. MUCH DRIER AIR WILL EVENTUALLY WORK INTO THE BIG
BEND REGION BY WED BUT NOT MUCH WIND IS EXPECTED. FUEL REPORTS FROM
THE DAVIS MTNS/BIG BEND REGION INDICATE WIDESPREAD GREEN-UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             58  86  54  84 /  20   0   0   0
CARLSBAD NM               57  88  50  84 /  20   0   0   0
DRYDEN TX                 62  85  58  85 /  20   0   0   0
FORT STOCKTON TX          62  90  55  87 /  20   0   0   0
GUADALUPE PASS TX         57  81  53  78 /   0   0   0   0
HOBBS NM                  56  87  50  84 /  20   0   0   0
MARFA TX                  51  83  45  80 /  20   0   0   0
MIDLAND INTL AIRPORT TX   60  87  54  85 /  20   0   0   0
ODESSA TX                 61  88  54  85 /  20   0   0   0
WINK TX                   61  92  54  91 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT.
NM...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT.

&&
Hazardous weather outlook, Apr 19, 2:00 PM MDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON APR 19 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY
EAST OF AN ARTESIA TO CANDELARIA LINE.  A FEW STORMS MAY BE SEVERE...
ESPECIALLY OVER THE CENTRAL AND NORTHERN PERMIAN BASIN.  ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...AND BRIEF HEAVY RAINFALL.  LARGE HAIL WILL
BE THE PRIMARY THREAT FROM SEVERE STORMS THAT DEVELOP.  HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:34 PM MDTSevere Thunderstorm WarningMAFLea41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.